Whole-body vibration training elevates creatine kinase levels in sedentary subjects.

Author: Gojanovic B, Feihl F, Liaudet L, Gremion G, Waeber B.
Affiliation: Sports Medicine Unit, CHUV, Pierre Decker 4, 1011 Lausanne, CH. boris.gojanovic@chuv.ch.
Conference/Journal: Swiss Med Wkly.
Date published: 2011 Jul 7
Other: Volume ID: 141 , Pages: w13222 , Special Notes: doi: 10.4414/smw.2011.13222. , Word Count: 246


Whole body vibration (WBV) is an increasingly popular modality of muscle training, especially in sedentary subjects. We hypothesised that the vigorous muscle contractions elicited by WBV can cause muscle damage expressed as an elevation in muscle enzymes.

METHODS:
Twenty inactive subjects, ten male and ten female, aged 22.7 ± 2.6, BMI 22.4 ± 2.1 were included based on the absence of regular physical activity as defined by international guidelines, and no history of recent trauma, musculoskeletal pathology, implanted prosthetics, cardiovascular disease or drug intake. The intervention consisted of one bout of high intensity WBV corresponding to a typical training session, involving all the major muscle groups. Plasma levels of muscle enzymes prior to and at 24, 48 and 96 hours post exercise (creatine kinase - CK, MB fraction, troponin I, aminotransferases and lactate dehydrogenase) were measured. In addition, blood lactate was assayed immediately after exercise. Delayed onset muscle soreness (DOMS) was evaluated using a visual analogical scale.

RESULTS:
Five participants (25%) showed a significant increase in post exercise CK levels (> double of baseline). Maximal value was 3520 U/l. No change was observed in CK-MB or troponin I. Lactate increased to 10.0 ± 2.4 in men and 6.9 ± 2.4 in women. All participants had some degrees of DOMS, without correlation to enzymatic changes.

DISCUSSION:
WBV can provoke high CK elevation in healthy, medication-free inactive subjects. Such an elevation is transient and harmless, but could be wrongly attributed to drug induced myopathy, as in patients treated with statins. Practitioners should bear this in mind before discontinuing a potential life saving drug.

PMID: 21735363

BACK